Diabetes & Blood Pressure

BP Medicine Dry Cough: The ACE Inhibitor Question Answered

If a dry, tickly cough started weeks after a new BP medicine, and especially if that medicine’s name ends in “pril”, the tablet may well be the cause. Cough syrups rarely help this kind of cough. The right move is to tell the doctor who prescribed it, because a different BP medicine usually solves it, and to keep taking the current one until they say otherwise.

Quick facts

  • The usual suspect: ACE inhibitors, the BP medicines ending in “pril” (ramipril, lisinopril, enalapril, captopril and others).
  • The cough: dry, persistent, tickly, often worse at night, no phlegm, no fever.
  • Syrups: the NHS notes cough medicines usually don’t help.
  • What fixes it: a doctor’s decision, often a switch to another medicine.
  • Emergency: swelling of the lips, tongue, face or throat on these tablets.

Why does a BP tablet cause a cough?

ACE inhibitors lower blood pressure by blocking an enzyme that tightens blood vessels. That same enzyme also breaks down some irritant chemicals in the airways. With it blocked, those chemicals linger, the throat lining gets twitchy, and you get the tickle that makes you clear your throat all day. Nothing is infected. Nothing is damaged. It is a side effect of how the medicine works, and the NHS lists a dry, persistent cough as one of the common ones for ramipril.

That’s also why the usual cough remedies disappoint. Syrups, lozenges and steam calm a sore throat from a cold; they can’t switch off a chemical effect that keeps being renewed every time you take the next tablet.

How do you know it’s the tablet and not something else?

You can’t be certain at home, and a cough always deserves a proper look. But a pattern points strongly at the medicine:

  • It began after starting an ACE inhibitor, sometimes within days, sometimes weeks or months later.
  • It is dry. No green or yellow phlegm.
  • No fever, no breathlessness, no weight loss.
  • It drags on for weeks despite syrups.
  • It often worsens lying down or at night, and may come in tickly fits.

Other common causes look similar: acid reflux, post-nasal drip from allergies, asthma, a lingering viral cough, smoking, and in South Asia, TB is always worth keeping in mind. Coughing blood, night sweats, fever or weight loss changes the picture completely, so mention them.

Write the cough’s date down

Before your appointment, find the date the medicine started (the pharmacy slip or prescription has it) and write down roughly when the cough began. Add whether it is dry or wet, worse at night or not, and anything else that changed, like a new dose. Doctors decide much faster with a simple timeline than with “I’ve been coughing for a while.”

What should you do about it?

  1. Don’t stop the tablet on your own. Blood pressure can climb when a medicine stops suddenly, and that risk is real. Our post on BP medicine myths explains why stopping on your own goes wrong.
  2. Book a review. Tell the doctor the cough is bothering you, stopping you sleeping, or embarrassing you at work. The NHS says to speak to the doctor if it continues, bothers you or keeps you awake, as another medicine may suit you better.
  3. Bring your home readings. A week of morning and evening numbers, taken properly, helps the doctor choose. See how to check BP at home the right way.
  4. Ask directly: “Could this be the medicine, and is there one in a different class that doesn’t cause cough?” There usually is.
  5. Keep monitoring after any change. New medicines need a few weeks of readings to judge.

How long does an ACE inhibitor cough last?

While you stay on the medicine it often continues, though the NHS notes it sometimes settles on its own. Once a doctor switches the medicine, the cough generally fades over days to a few weeks; occasionally it lingers longer before going. If it hasn’t eased within about a month of a switch, go back, because something else may be adding to it.

Is there a BP medicine without the cough?

Yes, several classes don’t usually cause it, and doctors choose among them based on your age, kidneys, diabetes, heart and other medicines. That choice belongs to your doctor. What you can usefully contribute is the information: your readings, your symptoms, and anything else you’re taking, including herbal teas and supplements.

Diet still matters alongside any tablet. Less salt, more vegetables and fruit, and potassium-rich foods (where the kidneys allow it) all help; our guide to potassium-rich fruits and vegetables for BP covers the kidney caution.

A tickly cough is annoying. Swelling of the lips or tongue is an ambulance.
The warning that matters most

ACE inhibitors can rarely cause angioedema: sudden swelling of the lips, tongue, face, mouth or throat. The NHS counts this as an emergency: call an ambulance (1122 in Pakistan, 112 in India) or go to emergency immediately, especially if breathing or swallowing is affected. It can happen even after years on the medicine. Also see a doctor promptly for a cough with blood, fever, breathlessness, chest pain, night sweats or weight loss. Never stop, start or swap any BP medicine yourself. Clinic BP of 140/90 or more (about 135/85 at home) counts as high, and 180/120 with chest pain, breathlessness or confusion needs emergency care.

More reading on medicines and readings in our Diabetes & Blood Pressure section.

BP tablet cough: common questions

Can a BP tablet cause a dry cough?

Yes. ACE inhibitors, the medicines ending in “pril”, commonly cause a dry, persistent cough. Tell your doctor; don’t stop the tablet on your own.

Does lisinopril cause a cough?

It can. Lisinopril is an ACE inhibitor, and dry cough is a known side effect of the whole class, not only one brand.

How long does an ACE inhibitor cough last?

It often continues while you take the medicine. After a doctor changes it, the cough usually fades over days to a few weeks, sometimes longer.

Will cough syrup help a BP medicine cough?

Usually not. The NHS notes cough medicines don’t generally help this cough, because the cause is the tablet’s effect on the airway, not an infection.

Can I stop my BP medicine because of the cough?

No. Stopping can let your pressure rise. Ask your doctor, who can usually offer an alternative from a different class.

Does the cough go away after stopping the medicine?

In most people it settles once the doctor has replaced the medicine. If it hasn’t after about a month, get checked for another cause.

Is there a blood pressure medicine without a cough?

Yes, several classes rarely cause it. Your doctor picks based on your kidneys, diabetes, age and other medicines.

Can the cough start months after starting the tablet?

Yes. It often appears within weeks, but it can start much later. The timeline note helps your doctor connect the two.

Is lip swelling on BP medicine serious?

Yes, it’s an emergency. Swelling of the lips, tongue, face or throat on an ACE inhibitor can block breathing. Call an ambulance immediately.

Sources

Nothing on The Care Online is medical advice. Traditional practices are described as tradition, not as fact. Patch-test anything new, and take a persistent or serious concern to a qualified professional. See how posts are written on our methodology page.